Ask Amy: Sleep aid sends wife on night-eating binges

FresnoSeptember 30, 2013 

Dear Amy: My wife usually takes Ambien to help her fall asleep.

The problem is that she frequently takes the drug before she goes up to bed, either in the family room while watching TV or in the kitchen. The Ambien kicks in then, of course, and she falls asleep on the couch and stumbles up to bed several hours later.

I've asked her to keep the medicine by the bed, but to no avail. The other night after she took it, she ended up in the kitchen eating ice cream out of the carton. She frequently goes on these eating binges after taking Ambien. Is this a normal side effect?

I'm sorry to say, I lost my temper, took the ice cream away and put it back in the freezer. I said she was acting irresponsibly. Needless to say, she was not happy. What do you think?

I really am worried for her safety (going up the stairs), but she doesn't want to hear it.

— Worried husband

Dear Worried: Ambien has potential side effects that have been fairly well publicized. Even a layperson like me (or you or your wife) can do some research to see that this drug, which is in a class of drugs called "sedative-hypnotics," can cause people to get up in the middle of the night and eat, cook, talk on the phone and even — in rare and extreme cases — get in the car and drive while impaired.

One of the less-serious but still significant side effects is the weight gain that people report because of "sleep-eating." This drug can also make people feel depressed, anxious, hung over, drowsy or dizzy during the day.

From what you report, your wife is not taking this powerful drug according to the directions. Because it causes drowsiness so rapidly, it should be taken right before she goes to sleep. It is also intended for short-term use. Your wife should recognize the potentially serious side effects of Ambien and speak to the prescribing physician.

According to the Substance Abuse and Mental Health Services Administration website (samhsa.gov), "Although short-term sleeping medications can help patients, it is exceedingly important that they be carefully used and monitored." SAMHSA's administrator, Pamela S. Hyde adds, "Physicians and patients need to be aware of the potential adverse reactions associated with any medication, and work closely together to prevent or quickly address any problems that may arise."

 

You can contact Amy Dickinson via email at askamy@tribune.com, follow her on Twitter @askingamy or "like" her on Facebook.

The Fresno Bee is pleased to provide this opportunity to share information, experiences and observations about what's in the news. Some of the comments may be reprinted elsewhere in the site or in the newspaper. We encourage lively, open debate on the issues of the day, and ask that you refrain from profanity, hate speech, personal comments and remarks that are off point. Thank you for taking the time to offer your thoughts.

Commenting FAQs | Terms of Service